Alert archive / Nebraska / Red Flag Warnings in 2022

Red Flag Warning 24, NWS North Platte, NE

May 11, 20224 counties in Nebraska

NWS North Platte, NE issued this red flag warning at May 11, 2022, 2:32 PM MDT for 4 counties in Nebraska. It took effect at May 12, 2022, 10:00 AM MDT. It was in force for 10 hr. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 11, 2022, 2:32 PM MDT (20:32 UTC)
In effect from
May 12, 2022, 10:00 AM MDT
Expired
May 12, 2022, 7:58 PM MDT
In force
10 hr
Issued by
NWS North Platte, NE

Counties Chase County, NE, Hayes County, NE, Lincoln County, NE, Perkins County, NE

The radar

The North Platte radar (KLNX), 148 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 12, 3:20 PM MDTDUST STORM3 E Sutherland, NEMULTI VEHICLE ACCIDENT ON HWY 30 NEAR MILE MARKER 160 DUE TO ZERO VISIBILITY IN BLOWING DUST
May 12, 3:35 PM MDTNON-TSTM WND GST 694 E North Platte, NE
May 12, 3:41 PM MDTNON-TSTM WND GST 704 W North Platte, NE
May 12, 3:44 PM MDTNON-TSTM WND GST 756 Sw Arnold, NEESTIMATED 75 MPH WINDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.5 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2022-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2022-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3106 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

629 
WWUS83 KLBF 112032
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
332 PM CDT Wed May 11 2022


NEZ210-120200-
/O.UPG.KLBF.FW.A.0019.220512T1600Z-220513T0200Z/
/O.NEW.KLBF.FW.W.0024.220512T1600Z-220513T0200Z/
/O.CON.KLBF.FW.W.0023.000000T0000Z-220512T0200Z/
Frenchman Basin-
232 PM MDT Wed May 11 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF SOUTHWEST
NEBRASKA...

...RED FLAG WARNING HAS BEEN ISSUED FROM 10 AM TO 8 PM MDT 
THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF 
SOUTHWEST NEBRASKA...

The National Weather Service in North Platte has issued a Red
Flag Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in
effect from 10 AM to 8 PM MDT Thursday. The Fire Weather Watch is
no longer in effect.

* Affected Area...In NEZ210...Fire Weather Zone 210 Frenchman 
  Basin.

* Winds...South 15 to 25 mph with gusts over 35 mph Thursday.

* Relative Humidity...As low as 9 percent Thursday.

* Temperatures...In the upper 80s Thursday.

* Impacts...Weather conditions will be favorable for rapid fire 
  growth and erratic fire behavior. Fires may quickly become out 
  of control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

http://weather.gov/LBF
2 follow-up statements
756 
WWUS83 KLBF 120808
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
308 AM CDT Thu May 12 2022

NEZ210-130300-
/O.EXT.KLBF.FW.W.0024.220512T1600Z-220513T0300Z/
Frenchman Basin-
208 AM MDT Thu May 12 2022

...RED FLAG WARNING NOW IN EFFECT FROM 10 AM THIS MORNING TO 9 PM
MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS
OF SOUTHWEST NEBRASKA...

* Affected Area...Fire Weather Zone 210 Frenchman Basin.

* Winds...West 25 to 35 mph with gusts up to 45 mph.

* Relative Humidity...As low as 10 percent.

* Temperatures...Highs near 90.

* Impacts...Weather conditions will be favorable for rapid fire 
  growth and erratic fire behavior. Fires may quickly become out 
  of control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

http://weather.gov/LBF
859 
WWUS83 KLBF 130158
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
858 PM CDT Thu May 12 2022


NEZ210-130300-
/O.CAN.KLBF.FW.W.0024.000000T0000Z-220513T0300Z/
Frenchman Basin-
758 PM MDT Thu May 12 2022

...RED FLAG WARNING IS CANCELLED FOR PORTIONS OF SOUTHWEST
NEBRASKA...

The National Weather Service in North Platte has cancelled the
Red Flag Warning.

Winds have diminished and relative humidity has improved with
sunset. Therefore the Red Flag Warning is cancelled.

$$

http://weather.gov/LBF

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this red flag warning went out at May 11, 11:11 AM MDT, 3 hours 21 minutes earlier.

Area forecast discussion, May 11, 11:11 AM MDT, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1211 PM CDT Wed May 11 2022

.SHORT TERM...(Today through Thursday)
Issued at 354 AM CDT Wed May 11 2022

Thunderstorms and hot weather are the main forecast challenges today
and tomorrow. A trough will move from the west coast states into
Nevada, leading to southwesterly flow aloft in Nebraska.
Temperatures aloft are abnormally warm, around the 99th
percentile at 850, 700, and 500 mb according to NAEFS. At the
surface, low pressure over eastern Colorado will advect warm air
from the south into Nebraska as a warm front lifts north out of
Kansas. Temperatures will be in the upper 80s to low 90s, with the
warmest temperatures in southwest Nebraska. These temperatures
are around 20 degrees above normal for some locations. Warm
temperatures and dry air lead to relative humidity in the teens in
southwest Nebraska. This combined with gusty southerly winds lead
to critical fire weather conditions. See the fire weather
discussion below for more details.

An shortwave will move northeast through Kansas and into north
central Nebraska Nebraska this afternoon. Southerly flow advects
Gulf moisture into Nebraska east of a dry line with dew points
reaching the 50s. The first opportunity for thunderstorms will be in
the afternoon as the warm front reaches northern Nebraska near
the shortwave. Currently thinking most of the activity will remain
to the east of the forecast area, but thunderstorms are possible
in far north central Nebraska. The timing of best potential is
between 20 and 23Z. Bufkit soundings show steep low and mid level
lapse rates between 9 and 10 C/km. Forecast soundings indicate
fairly high cloud bases around 5000 ft. MUCAPE is between 2000 and
3000 J/kg and surface to 6 km shear around 40 knots. Hail appears
to be the primary threat along with strong winds.

The second opportunity for thunderstorms will be in the early
evening as the dry line acts as a lifting mechanism. A dry line
bulge will push into southwest Nebraska late in the day and last
into the evening. This could provide enough lift for isolated
thunderstorm activity.  A southerly low level jet at 850 mb with
speeds up to 50 knots may help sustain some storm activity after
sunset. However, CAMs show storms dissipating once they move from
Kansas into Nebraska as lift is weak along the dry line, so kept
POPs lower for these storms.

More thunderstorms are possible on Thursday. The upper level trough
begins to move out of the Intermountain West and into the Great
Plains, with an upper level low moving out of the Rockies and into
the Dakotas. A surface low will move from Nebraska into South Dakota
which will drag a strong cold front will move through the forecast
area during the day, causing winds to shift from the south to the
west. Continued warm temperatures are expected ahead of the front,
with highs reaching the upper 80s to low 90s in southwest and north
central Nebraska. Dry air is expected behind the front, which should
limit precipitation to the western half of the forecast area. The
front will arrive in the east during peak heating, which will erode
the cap while moisture remains, allowing for convection. The best
timing appears to be the late afternoon. Uncapped SBCAPE will be
plentiful, between 3000 and 4000 J/kg. Surface to 6 km shear up to
50 knots is also possible. Storms will start as discrete but as
flow is oriented parallel to the boundary, the storms will form
into a line in the early evening and exit to the east into eastern
Nebraska. Hail and strong winds are the primary threats.

.LONG TERM...(Thursday night through Tuesday)
Issued at 354 AM CDT Wed May 11 2022

A quieter weather pattern develops over the weekend. Upper level
flow becomes zonal on Friday and Saturday. Temperatures will be near
seasonal to slightly above normal with highs in the 70s. On Sunday
into Monday, an upper level ridge slides east into the Great Plains
which will result in warmer temperatures in the upper 70s to 80s.
Conditions should remain mostly dry at this time. Temperatures reach
the upper 80s in southwest Nebraska by Tuesday. The possibility for
precipitation may return in the middle of next week as another
trough approaches.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1203 PM CDT Wed May 11 2022

VFR conditions expected at TAF sites through the valid period
though isolated showers/thunderstorms may occasionally bring sub-
VFR conditions. Confidence in TAf sites experiencing convection
are low with most activity expected well off to the east so will
not include any TEMPO groups but may use vicinity up north at KVTN
where confidence is slightly higher. A similar situation expected
for tomorrow but will await later guidance to see if confidence
improves before introducing any sub-VFR cigs/vsbys/thunder.

Winds will be a bit gusty this afternoon, then diminish this
evening. However the low level wind field will amplify considerably
overnight. Despite lack of favorable mixing in warm air advection,
still expect some gusty conditions will affect aircraft especially
at KLBF, along with some low level wind shear into Thursday
morning. Gusty conditions will then continue from Thursday morning
through the end of the valid period.

&&

.FIRE WEATHER...
Issued at 354 AM CDT Wed May 11 2022

Critical fire weather conditions are expected to develop later
this afternoon across far southwestern Nebraska. A dryline will
pass through far southwestern Nebraska, becoming oriented from
North Platte to Maywood this afternoon. West of the dryline,
relative humidity will fall off to around 15 percent. Temperatures
in the lower 90s and gusty southerly winds will also aid in rapid
fire spread. A fire weather watch is in effect for far
southwestern Nebraska for Thursday. Gusty westerly winds will
develop west of a surface trough of low pressure. Wind gusts up to
40 mph are possible over southwestern Nebraska Thursday. Relative
humidity may fall off to around 10 to 15 percent in far
southwestern Nebraska Thursday afternoon. Depending on the max
temperature forecast Thursday, the potential for red flag
conditions may expand into the western Sandhills and the remainder
of southwestern Nebraska.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM MDT this evening for NEZ210.

Fire Weather Watch from Thursday morning through Thursday
evening for NEZ210.

&&

SHORT TERM...Meltzer
LONG TERM...Meltzer
AVIATION...MBS
FIRE WEATHER...Buttler
Hazardous weather outlook, May 11, 2:26 PM MDT, 6 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
326 PM CDT Wed May 11 2022

NEZ004>010-022>029-035>038-056>059-069>071-094-121200-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
326 PM CDT Wed May 11 2022 /226 PM MDT Wed May 11 2022/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

The probability of hazardous weather is low.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

On Thursday, there is a marginal risk of severe thunderstorms from
highway 83 eastward with a slight to enhanced risk east of
highway 183. Large hail and damaging winds are the main severe
threats. An isolated tornado is also possible across eastern
Nebraska.

Critical fire weather conditions with low humidity and gusty winds are
expected across far southwestern Nebraska Thursday afternoon.

Beyond Thursday, no hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather to the
NWS.

&&

Additional details can be found on our website at
http://www.weather.gov/northplatte

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 2:05 AM MDTFire Weather WatchLBFChase, Hayes, Lincoln, Perkins12 hr
May 11, 2:05 AM MDTRed Flag WarningLBFChase, Hayes, Lincoln, Perkins18 hr

Nearby

Red Flag Warnings in Nebraska, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.